Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 30, NWS Pueblo, CO

May 29, 2024Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 2024, 3:25 PM MDT for Bent County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2024, 3:25 PM MDT (21:25 UTC)
Expired
May 29, 2024, 4:00 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bent County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:57 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS55 KPUB 292125
SVRPUB
COC011-292200-
/O.NEW.KPUB.SV.W.0030.240529T2125Z-240529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
325 PM MDT Wed May 29 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Bent County in southeastern Colorado...

* Until 400 PM MDT.

* At 325 PM MDT, a severe thunderstorm was located near Las Animas,
  or 17 miles east of North La Junta, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Las Animas, John Martin Reservoir, and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 10319 3801 10326 3816 10318 3805 10299
TIME...MOT...LOC 2125Z 222DEG 11KT 3800 10321 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
1 follow-up statement
313 
WWUS55 KPUB 292138
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
338 PM MDT Wed May 29 2024

COC011-292200-
/O.CON.KPUB.SV.W.0030.000000T0000Z-240529T2200Z/
Bent CO-
338 PM MDT Wed May 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL BENT COUNTY...

At 338 PM MDT, a severe thunderstorm was located near Las Animas, or
19 miles east of North La Junta, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Las Animas, John Martin Reservoir, and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 10312 3805 10324 3816 10318 3805 10299
TIME...MOT...LOC 2138Z 222DEG 11KT 3803 10318 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:07 PM MDT, 1 hour 18 minutes earlier. Its key messages:

  • Severe thunderstorm risk continues this evening for the southeast plains and returns again for Thursday along and east of I-25 with large hail and damaging winds the primary risks.
  • Thunderstorms return for Friday across the plains with a few strong storms possible, though CAPE values start to come down
  • Drier and warmer weather spreads in for the weekend into early next week.
Area forecast discussion, May 29, 2:07 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
207 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Severe thunderstorm risk continues this evening for the
  southeast plains and returns again for Thursday along and
  east of I-25 with large hail and damaging winds the primary
  risks.

- Thunderstorms return for Friday across the plains with a few strong
  storms possible, though CAPE values start to come down

- Drier and warmer weather spreads in for the weekend into early
  next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 204 PM MDT Wed May 29 2024

Severe thunderstorm risk continues into the evening across the
southeast plains, especially to the north and east of a surface
low/dry line developing and kicking eastward to the south of Pueblo.
Upper trough to the north will keep the majority of the forcing
north of the area, resulting in more isolated convection initially
across southeast CO late this afternoon. However as thunderstorms
move eastward, dew points in the 50s will yield CAPE values 1500+
J/kg, particularly to the east of a Kim to La Junta Line.  Max CAPES
off HREF could exceed 2000 J/kg and combined with deep layer shears
around 30-40 kts will result in hail up to 2 inches in diameter and
wind gusts 60 mph or greater especially across our eastern counties.
Although SRH isn't particularly high, some quick stretching of
vorticity on any boundaries could result in a short lived landspout
or tornado. To the west of the developing surface low/dry line,
drier low levels will result in less CAPE but more DCAPE with
damaging wind gusts from higher based convection the primary risk.
Models prog southeasterly winds into El Paso county until the
surface low moves eastward this evening and this may help maintain
sufficient CAPE for hail up to 1.25 inches in diameter into the
early evening.  Models develop/merge thunderstorms into a
cluster/MCS across eastern KS as the low level jet strengthens this
evening.  Will maintain some scattered pops near the border until
06z before diminishing overnight as activity pulls eastward.

Passing upper trough to the north will send a cold front southward
through the plains on Thursday with low level flow shifting around
from the east in the afternoon.  Dew points decrease behind the
front initially, but moisture advection brings a return of 50 dew
points into southeast CO by afternoon.  How far west the low level
moisture returns will determine the westward extent of the severe
weather risk for Thursday.  HREF mean CAPE values off 12z run shows
1000 to 2500+ J/kg by afternoon to the east of La Junta, though
there is the possibility for higher CAPEs to return into El
Paso/Pueblo counties as well. Deep layer shears are still running
around 30-40 kts supportive of strong to severe thunderstorms with
large hail and damaging winds the primary risks.  Consensus suggests
greatest risk east of a line from Calhan to Kim with locations to
the north of highway 50 being more favored. Models suggest another
thunderstorm cluster will develop and drop southeastward across the
plains during the overnight hours which will maintain thunderstorms
across the plains into the early morning hours.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 204 PM MDT Wed May 29 2024

General trend in the long term will be drying and warming through
the period.  Residual low level moisture across eastern areas Friday
and Saturday will be sufficient for rounds of scattered showers and
thunderstorms in the afternoons and evenings across the southeast
mountains and plains. Deep layer shears are still running around 30-
40 kts given westerly flow aloft, but CAPE values come down a tad as
dew points mix out into the 40s each afternoon. This should decrease
storm strengths some, though can't rule out a strong storm or two.

An upper trough moves across on Sunday bringing hot, dry and breezy
conditions to southern CO.  This could result in some spotty
critical fire weather conditions for the lower elevations of the
Wets and Sangre De Cristo mountain fire zone where fuels are last
reported as critical across the lower elevations.  Otherwise
temperatures will warm into the 90s for next week with the potential
for upper ridging taking hold mid to late week somewhere across the
southwest or southern Rockies. Temperatures may get knocked back
slightly behind a dry cold front for Wednesday, though highs will
remain above normal. -KT

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 204 PM MDT Wed May 29 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There will be a
moderate probability of VCTS for KCOS and KPUB, with only a slight
probability of VCSH/VCTS at KALS. If SHRA/TSRA does develop, it
could temporarily reduce CIGs and VIS to MVFR/IFR criteria. Outflow
boundaries will be possible for both KCOS and KPUB during the late
afternoon through early evening hours due to convection, which may
cause abrupt windshifts. It could also result in periodic
windshifts and increased wind speeds up to 45 kts if storms
move over station. Winds will be overall diurnally influenced
towards throughout the forecast period. -Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR/KT
LONG TERM...KT
AVIATION...STEWARD
Hazardous weather outlook, May 29, 11:25 AM MDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Wed May 29 2024

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Wed May 29 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Increasing coverage and intensity is expected for our thunderstorm
activity today. Thunderstorms will form over the mountains around
noon, with main risks being gusty winds and lightning. Strong to
severe storms are likely for our plains, mainly after 2pm, and
especially for the Palmer Divide and areas east of I-25. Main
risks with storms for these areas today will be hail up to 2
inches in diameter, winds gusting over 60 mph, cloud to ground
lightning, and one or two brief landspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible again Thursday from I-25
eastward, with the greatest coverage of storms over the far
southeast plains. Damaging winds and large hail will be the main
risk from any storms, along with cloud to ground lightning. Over
the mountains and interior valleys, weaker storms are expected,
with gusty winds and lightning the main storm threats.

Thunderstorms chances will gradually diminish from Friday into the
weekend, though a few strong storms may linger on the eastern
plains Friday afternoon and evening. Over the weekend, storms will
tend to be weaker and more isolated, as drier air moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Special weather statement, May 29, 1:11 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Wed May 29 2024

COZ074-087-088-291945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
111 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES THROUGH 145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 21 miles northwest of Trinidad, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3740 10473 3746 10477 3757 10460 3740 10448
TIME...MOT...LOC 1910Z 246DEG 8KT 3745 10470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS
Special weather statement, May 29, 2:42 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT Wed May 29 2024

COZ086-292115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
242 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PUEBLO COUNTY
THROUGH 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Avondale, or 30 miles south of Pueblo Airport, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Pueblo
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3785 10444 3804 10430 3793 10406 3790 10406
      3779 10422
TIME...MOT...LOC 2042Z 222DEG 20KT 3787 10437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, May 29, 3:13 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Wed May 29 2024

COZ097-292145-
Las Animas Vicinity/Bent County CO-
313 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BENT COUNTY THROUGH
345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving north at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Animas, John Martin Reservoir, and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 10318 3795 10331 3814 10332 3809 10305
TIME...MOT...LOC 2113Z 193DEG 14KT 3798 10325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:03 PM MDTSpecial Weather StatementPUBKiowa27 min
May 28, 6:18 PM MDTSpecial Weather StatementPUBPueblo27 min
May 28, 6:36 PM MDTSpecial Weather StatementPUBKiowa24 min
May 29, 1:11 PM MDTSpecial Weather StatementPUBHuerfano34 min
May 29, 1:18 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas27 min
May 29, 2:42 PM MDTSpecial Weather StatementPUBPueblo33 min
May 29, 3:13 PM MDTSpecial Weather StatementPUBBent32 min
May 29, 3:26 PM MDTSpecial Weather StatementPUBKiowa34 min
May 29, 3:51 PM MDTSpecial Weather StatementPUBKiowa24 min
May 29, 4:04 PM MDTSpecial Weather StatementPUBCrowley26 min
May 29, 4:17 PM MDTSpecial Weather StatementPUBKiowa28 min
May 29, 4:21 PM MDTSevere Thunderstorm WarningPUBBent24 min
May 29, 4:44 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa31 min
May 29, 5:02 PM MDTSpecial Weather StatementPUBKiowa28 min
May 29, 5:12 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers33 min
May 29, 5:14 PM MDTSpecial Weather StatementPUBBent31 min
May 29, 5:21 PM MDTSevere Thunderstorm WarningPUBBent, Prowers24 min
May 29, 5:30 PM MDTSpecial Weather StatementPUBBent30 min
May 29, 5:40 PM MDTSevere Thunderstorm WarningPUBBent35 min
May 29, 5:43 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.